Resveratrol & Warfarin Interaction?

Homeskillet

Well-known member
Joined
Mar 30, 2017
Messages
105
Location
OR
Quick question gang. I recently bought some resveratrol—then, afterwards, thought “I wonder if this interacts w. warfarin🤨?” Tonight I came across the following quote while reading online:

Anticoagulant and antiplatelet drugs
Resveratrol has been found to inhibit human platelet aggregation in vitro (53, 155). Theoretically, high intakes of resveratrol (i.e., from supplements) could increase the risk of bruising and bleeding when taken with anticoagulant drugs, such as warfarin (Coumadin) and heparin; antiplatelet drugs, such as clopidogrel (Plavix) and dipyridamole (Persantine); and non-steroidal anti-inflammatory drugs (NSAIDs), including aspirin, ibuprofen, diclofenac, naproxen, and others.

**My question: Since I monitor at home, can I still take this stuff and adjust accordingly? Or, would it still be unwise to take this?

Similarly, I am about to have some testosterone pellets injected since my blood tests revealed low testosterone. However, the Dr. said that it is VERY important to take DIM & Vit. K2 in MK-7 form for it to be absorbed efficiently into the body.

DIM is found in cruciferous vegetables such as broccoli, kale, etc...which I have stayed away from since beginning warfarin therapy.

My understanding is that I can take this stuff as long as I stay on it consistently, test weekly (or, since I’m beginning a new supplement, perhaps two times per week), and adjust accordingly.

Your thoughts would be appreciated. Love this forum (tell everyone about it w. heart issues)! Thank you much in advance (May take me a day or two respond, but will do so ASAP.
 

LondonAndy

Premium Level User
Joined
Aug 1, 2015
Messages
272
Location
London, UK
I am on Warfarin and Aspirin (among other things), and whilst certainly your INR meter will pick up any changes that might need a revision of dose of Warfarin once you start taking the Resveratol, I am not sure about whether any other doses would be affected.

Also, I eat broccoli quite often, but not consistently. My INR fluctuates marginally all the time, but why this is so I am not sure of the factors, and only rarely do I have to vary my Warfarin dose. When I do it is only for either a single change (eg an extra 2 or 3mg once only if my INR is towards the lower end of my range) or a 1mg per day change if for a longer period. I am currently 1mg up per day having just finished a course of antibiotics for a skin infection that affected my calf, which has surprised me; normally if I take antibiotics my INR rises significantly, eg to 4.0 if I was on 3.0, but this time it has fallen to 2.5 and stayed there even with some booster doses. I am monitoring every 3 days until it remains consistent.

That is partly off topic, but hope it helps.
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
910
Location
MO USA
I'd ask your cardiologist about any interactions with any new drug that you take.

When it comes to testosterone replacement therapy, I know that other delivery forms of testosterone, such as gel, have no contraindications if you are on warfarin.

I would suggest staying away from the implants, since they don't provide a "steady" dose. The dose peaks after implantation and then falls away. If you truly suffer from hypogonadism, your testosterone levels will drop too low to keep you on an even keel.

The normal testosterone activity is that it cycles from high in the morning to lower before bed. The gel delivery form of testosterone, when applied in the morning, makes the most sense since it mimics the body's natural fluctuating testosterone levels. It is the most recommended dosage form and it's covered by US insurance companies if you suffer from hypogonadism.

If you do take the implants, make sure they are an actual manufactured pharmaceutical product and not compounded by a specialty pharmacy. Specialty compounding pharmacies are one of the biggest areas of fraud and mistakes. People have died. One of the most common problems is the sterility of the compounded material. This is key for any drug taken by implantation. If the implants or implantation procedure is not done under sufficiently sterile conditions, you can get a real good infection at the implantation site and even lower into the tissue. I speak from experience. Not only will your body have an infection, it will reject the implant and your body will slowly work the implant out of your body, up and out through your skin.

If you don't have a diagnosis of hypogonadism, testosterone therapy is not really needed. It is not the wonder drug for aging males that is portrayed in advertisements and men's magazines. If a doctor tells you that your levels are not "normal" be aware that nobody knows what is a "normal" level. Testosterone levels fall off as you get older, so normal for a 18yo is not normal for a 78yo. Normal levels are a range and there is generally insufficient data to identify a normal range for a specific age. Testosterone therapy, particularly implants, and testosterone testing are a big money maker for some doctors.
 

Homeskillet

Well-known member
Joined
Mar 30, 2017
Messages
105
Location
OR
Ok Gents—got it! That’s what I thought. Man, self testing has saved my bacon sooo many times already. For example, just prior to taking my dose today I thought, “I better test since I have been running high for some reason.” I cannot locate the culprit other than Lycopene and Pomegranate supplements that I started taking to lower my PSA (but from what I read that isn’t supposed to raise INR?). Also been taking Tylenol for pain. Tested at 3.7😡!

Lowered the dose to 7mg down from alternating 8.5 & 9 and drank some hot steeped green tea. Will test tomorrow again. Funny thing is, all of y’all were completely right about my overreacting to warfarin. A bit of a learning curve, but self-testing regularly seems to be key—just like y’all told me 🙄.
 


Top